Kentucky, 2013

Hail and Damaging Winds in Kentucky, June 16, 2013

June 16, 2013 · NWS JKL · 3 events in 2 counties and zones

Scattered thunderstorms affected east Kentucky during the afternoon and early evening hours. A particularly strong thunderstorm moved through Morgan and Johnson Counties late in the afternoon, producing some tree damage and dropping quarter sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Scattered thunderstorms affected east Kentucky during the afternoon and early evening hours. A particularly strong thunderstorm moved through Morgan and Johnson Counties late in the afternoon, producing some tree damage and dropping quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 16, 1:37 PM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 16, 1:37 PM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
237 PM EDT SUN JUN 16 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 237 PM EDT SUN JUN 16 2013

THERE IS QUITE A BIT OF DIFFERENCE BETWEEN THE NAM AND THE GFS AS TO
DETERMINING HOW WIDESPREAD THE SHOWERS WILL BE FROM THIS AFTERNOON
THROUGH TOMORROW. USED A MOS BLEND AND THEN NUDGED THE FORECAST
TOWARD THE DRIER NAM RUN. AN ILL DEFINED FRONT WILL BE MOVING TOWARD
THE AREA DURING THE SHORT TERM AND THEN SORT OF REMAIN QUASI
STATIONARY OVER THE AREA THROUGH THE END OF THE PERIOD. A BIG
QUESTION TOWARD THE END OF THE PERIOD IS WHETHER SOME WAVES WILL FORM
OF THE FRONT. IF THIS HAPPENS...THEN SOME LOCALIZED FLOODING WITH
DITCHES RUNNING FULL AND LOW WATER CROSSINGS MIGHT BE A FACTOR. IN
ANY CASE...THIS WILL BE A WET PERIOD. FOR TEMPERATURES WENT WITH A
MODEL BLEND.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 237 PM EDT SUN JUN 16 2013

MODELS IN FAIRLY GOOD AGREEMENT AT THE START OF THE LONG TERM PART
OF THE FORECAST WITH A 500 MB SHORT WAVE TROUGH MOVING ACROSS THE
AREA EARLY TUESDAY. THIS SCENARIO SUPPORTS THE PREVIOUS FORECAST IDEA OF
LIKELY PROBABILITY OF SHOWERS AND THUNDERSTORMS IN THE SOUTHEAST
PART OF FORECAST AREA TO START TUESDAY...WITH A CHANCE IN THE
NORTHWEST. ALL MODELS ARE ALSO HINTING AT A SECOND SHORT WAVE
DROPPING SOUTHEAST FROM THE UPPER MS VALLEY LATER IN THE DAY
TUESDAY...BUT TIMING AND IMPACT OF THIS LESS CERTAIN. WHILE RAIN
CHANCES WILL BE DECREASING DURING THE DAY TUESDAY WITH THE PASSAGE
OF THE FIRST SHORT WAVE...AN UPTICK IN CHANCES MAY OCCUR AGAIN
BY TUESDAY EVENING IN THE NORTHERN PART OF THE FORECAST AREA. THIS
IDEA IS SUPPORTED BY THE CONSENSUS BLEND WITH HIGHEST PROBABILITIES
OF RAIN TUESDAY NIGHT IN THE FAR SOUTH AND FAR NORTH. HOWEVER WITH
THE UNCERTAINTY AT THIS POINT WILL LEAN TOWARDS NEIGHBORING WFO
FORECASTS...AND WILL GO WITH JUST A SLIGHT CHANCE IN THE NORTH
FOR TUESDAY NIGHT.

SURFACE HIGH PRESSURE BUILDING SOUTH FROM THE GREAT LAKES WEDNESDAY
INTO THURSDAY SHOULD RESULT IN GENERALLY DRY WEATHER ON THESE DAYS.
MODELS HINT AT A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
SOUTHEAST FOR BOTH WEDNESDAY AND THURSDAY...AND THIS IS SUPPORTED BY
THE STANDARD BLENDED LOAD. THE EVOLUTION OF THE MEAN PATTERN LATE IN
THE WEEK AND INTO NEXT WEEKEND BECOMES MURKY WITH DECREASING MODEL
AGREEMENT...BUT WITH EASTERN KY REMAINING ON THE NE PERIPHERY OF THE
UPPER HIGH WHICH WILL BE BUILDING OVER THE SOUTH CENTRAL PART OF THE
UNITED STATES DURING THE COMING WEEK. THE PATTERN COULD BE CONDUCIVE
TO MCS DEVELOPMENT BUT TIMING AT THIS POINT IS UNCERTAIN. BEST BET
IS TO FOLLOW THE BLENDED LOAD FOR RAIN CHANCES LATE IN THE WEEK AND
INTO THE WEEKEND WITH ONLY SOME MINOR MODIFICATIONS. DAILY
TEMPERATURES WILL BE DEPENDENT ON AMOUNT OF CONVECTIVE
ACTIVITY...BUT THE GENERAL TREND WILL BE FOR SLOWLY INCREASING
TEMPERATURES THROUGH THE PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 237 PM EDT SUN JUN 16 2013

EXPECTING VARIABLE CLOUDS WITH SCATTERED SHOWERS THIS AFTERNOON AND
EVENING. DEPENDING ON HOW MUCH RAIN FALLS NEAR THE TAF STATIONS WILL
FACTOR INTO THE MORNING MIST/FOG FORECAST. HAVE PUT IN SOME IFR CIGS
AND VSBY FOR FOR SME AND LOZ AS THEY ARE THE MOST LIKELY TO
EXPERIENCE THEM. THE SHOWERS AND THUNDERSTORM SHOULD BE TAPERING OFF
IN THE MORNING. THE FOG/MIST WILL BE BREAKING OUT AROUND 13Z AND THE
THUNDERSTORMS AND RAIN SHOWERS SHOULD HOLD OF UNTIL AFTER 18Z.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJ
LONG TERM...SBH
AVIATION...JJ
Hazardous weather outlook, Jun 16, 3:26 PM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
426 PM EDT SUN JUN 16 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
426 PM EDT SUN JUN 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. A FEW STORMS TODAY MAY
BE STRONG WITH GUSTY WINDS AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM MONDAY INTO TUESDAY
NIGHT. LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS WILL BE
POSSIBLE WITH ANY STORMS FROM MONDAY AFTERNOON INTO MONDAY NIGHT.
THUNDERSTORMS WILL ALSO BE POSSIBLE FROM THURSDAY NIGHT THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF WIND DAMAGE
OR HAIL TO THE NATIONAL WEATHER SERVICE.

JJ

In the hours before

Special weather statement, Jun 16, 4:15 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
515 PM EDT SUN JUN 16 2013

KYZ044-051-162215-
BATH-FLEMING-
515 PM EDT SUN JUN 16 2013

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 615
PM EDT SUNDAY EVENING...

   NORTHERN BATH AND
   SOUTHERN FLEMING.

AT 514 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF
BETHEL...OR 16 MILES NORTH OF MOUNT STERLING...MOVING EAST AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...BETHEL AROUND
535 PM EDT...SHERBURNE AROUND 540 PM EDT...SHERBURNE AROUND 545 PM
EDT...PEBBLE AROUND 550 PM EDT...ODESSA AROUND 555 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RAY
Special weather statement, Jun 16, 4:23 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
523 PM EDT SUN JUN 16 2013

KYZ106-107-109-162215-
JOHNSON-MAGOFFIN-MORGAN-
523 PM EDT SUN JUN 16 2013

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 615
PM EDT SUNDAY EVENING...

   WESTERN JOHNSON...
   NORTHERN MAGOFFIN AND
   EAST CENTRAL MORGAN.

AT 523 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WONNIE...OR 7
MILES NORTHWEST OF SALYERSVILLE...MOVING NORTHEAST AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PLUTARCH AROUND
530 PM EDT...EVER AROUND 535 PM EDT...LACEY AROUND 540 PM EDT...WIN
AROUND 545 PM EDT...ELNA AROUND 550 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RAY

The radar

The Jackson,KY radar (KJKL), 48 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
June 16, 4:43 PM EST
Where
Morgan County, 1.09 mi W of Relief
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.950, -83.020

Several trees were blown down and lots of tree litter covered a section of Highway 437, near the intersection with Highway 172.

Thunderstorm Wind, Johnson

When
June 16, 4:45 PM EST
Where
Johnson County, 0.69 mi S of Keaton
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.970, -82.970

A ten inch diameter tree was blown down near Highway 1614.

Hail, Johnson

When
June 16, 4:50 PM EST
Where
Johnson County, 0.54 mi W of Gillem Branch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.950, -82.980

Quarter size hail fell just off of Highway 1614 on Jacks Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458574, 458573, 458572.